Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Springfield, MO

May 19, 2004Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 19, 2004, 11:35 AM CDT for Newton County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 11:35 AM CDT (16:35 UTC)
Expired
May 19, 2004, 12:15 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WUUS53 KSGF 191635
SVRSGF
MOC145-191715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 AM CDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1215 PM CDT.

* AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEOSHO...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTH OF GRANBY BY 1145 AM CDT.
  NEAR FAIRVIEW BY 1210 PM CDT.

THE TOWNS OF NEWTONIA...STARK CITY AND STELLA ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3704 9445 3678 9449 3675 9408 3701 9407

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:42 AM CDT, 53 minutes earlier.

Area forecast discussion, May 19, 10:42 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 AM CDT WED MAY 19 2004

DISCUSSION...

SHORT TERM UPDATE...

LAST GASP OF NOCTURNAL CONVECTION CONTINUES TO WEAKEN AND MOVE EAST
OVER MID MISSOURI THIS MORNING...AND SHOULD BE OUT OF THE WAY BY
NOON. IN ITS WAKE...LARGE STABLE COLD POOL CONTINUES TO SINK SOUTH
ACROSS THE STATE AS EVIDENCED BY LARGE CLEAR POCKET OVER NWRN MO.
HOWEVER...FURTHER SOUTH AIRMASS WHICH WAS INITIALLY SUPRESSED DUE TO
PRESENCE OF WEAK MID LEVEL CAP IS BECOMING MODERATELY UNSTABLE WITH
DAYTIME HEATING.

12Z KSGF SOUNDING SHOWS THAT 700MB CAP IS ONLY ABOUT 1.5C WARMER
THAN MEAN PARCEL LIFTED USING CURRENT T/TD OVER SW MO. NORMAN, OK
SOUNDING SHOWS A SUBSTANTIALLY WARMER ENVIRONMENT FROM
850-700MB...HOWEVER THIS AIRMASS MAY NOT REACH THE AREA UNTIL LATER
TODAY. THEREFORE...I EXPECT THAT 700MB CAP WILL BE BREACHED HERE
SHORTLY AS SURFACE HEATING AND LOW LEVEL MOISTURE ADVECTION
CONTINUES SOUTH OF STALLING OUTFLOW BOUNDARY.

WITH THAT SAID...WILL BE ADDING SCATTERED THUNDERSTORMS TO THE
FORECAST IMMINENTLY. WEAK SHEAR PROFILES DO NOT SUPPORT ORGANIZED
DEEP CONVECTION...HOWEVER PULSE MULTI-CELL CLUSTERS ARE EXPECTED
WITH 150MB MLCAPES LIKELY APPROACHING 1500-2000 J/KG SHORTLY.
PRESENCE OF LARGE MID LEVEL DRY LAYER WOULD ARGUE THAT STRONG
CONVECTIVE WIND GUSTS WOULD BE THE MAIN THREAT WITH MARGINALLY
SEVERE HAIL POSSIBLE IN THE STRONGER CELLS.

GRIDS/FORECAST UPDATE OUT ASAP.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

BOOKBINDER
Hazardous weather outlook, May 19, 11:07 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1107 AM CDT WED MAY 19 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1107 AM CDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...
  WIND GUSTS TO 60 MPH AND TORRENTIAL RAINFALL.

  AREAS AFFECTED AND TIMING:

  LOCATIONS SOUTH OF A NEVADA TO FORT LEONARD WOOD LINE THROUGH
  THE EARLY EVENING HOURS.

  DISCUSSION:

  A THERMAL CAPPING INVERSION HAS BEEN BROKEN ACROSS SOUTHEAST
  KANSAS AND THE SOUTHWEST CORNER OF MISSOURI ALLOWING
  THUNDERSTORMS TO RAPIDLY DEVELOP.  INSTABILITY WILL INCREASE
  ACROSS SOUTHERN MISSOURI THIS AFTERNOON WITH AN OUTFLOW
  BOUNDARY PUSHING INTO SOUTHERN MISSOURI AHEAD OF A DECAYING
  THUNDERSTORM COMPLEX.

  SOME OF THE STORMS WHICH DEVELOP MAY BECOME SEVERE WITH
  HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH
  POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  AN ACTIVE WEATHER PATTERN IS EXPECTED NEXT WEEK...WITH CHANCES FOR
  THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVER CENTRAL MISSOURI THIS
  MORNING AND AFTERNOON.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:51 AM CDTSevere Thunderstorm WarningSGFLawrence39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.